Question: I have hives. Since the allergy season this year is so bad, should I expect my condition to worsen as well?
Answer: The cause of hives is usually unknown and only rarely related to pollen allergies.
Question: I broke out in hives around my knees within 24 hours after doing strenuous exercise on a stair stepper. I thought this was bizarre but read that people sometimes have allergic reactions to stress on joints. Do you think this was the case?
Answer: I am not sure that the location of the hives tells us much about the origin of the problem. However, hives following exercise (or exercise induced urticaria) is a well-known condition. In some patients, they are associated with eating specific foods; celery, shrimp, wheat and dairy products have all been implicated, but there may be others. If this happens more than once, it is best to wait to exercise at least 6 hours after eating, and to exercise with a friend.
Question: I suffer from angioedema and have recently had a new outburst. My allergist is doing an old treatment of Doxepin. This has helped some, but not completely. It is five years since I've been steroid-free, and I have no desire to go back on them. A recent biopsy of one of the lesions indicated angioedema with a possible allergic component. What is the newest hive treatment?
Answer: Treatment of hives is still difficult. H-1 and H-2 blockade with antihistamines such as fexofenadine, cetirizine, and ranitidine can help. In some patients with persistent hives, we will add leukotriene modifiers such as montelukast to the other drugs.